A case of delayed-onset Stevens–Johnson syndrome following co-amoxiclav administration in a 98-year-old female

View at publisher
Authors: Gabriella Baldacchino, Gabriella Baldacchino, Francesca Farrugia, Godfrey Baldacchino, Godfrey Baldacchino
Cited by: 1
References: 31

Abstract

BackgroundStevens-Johnson Syndrome is a type IV hypersensitivity mucocutaneous reaction characterised by a widespread desquamating rash, and is considered to be an emergency due to its potentially fatal complications. Drugs account for 50-80% of Stevens-Jonson Syndrome/Toxic Epidermal Necrolysis (SJS/TEN) cases, with anticonvulsants, antibiotics, analgesics and allopurinol being the most common causative agents. Co-amoxiclav contains amoxicillin (a penicillin) and clavulanic acid (a beta-lactamase inhibitor) and is widely used in healthcare settings for treatment of common infections due to its relatively broad spectrum and good safety profile. However, few publications have attributed SJS/TEN to co-amoxiclav administration.CaseWe describe the insidious development of Stevens-Johnson Syndrome in a 98-year-old female after receiving intravenous and oral co-amoxiclav (amoxicillin/clavulanic acid). The patient had received co-amoxiclav in prior hospital admissions with no reported complications.OutcomeThis was successfully treated with immunosuppressive therapies. The patient's frailty, as well as the exposed areas of skin and immunosuppression made her susceptible to a serious urinary tract infection and fall, which complicated her hospital stay.ConclusionCo-amoxiclav, while generally a well-tolerated antibiotic, should be a recognised cause of Stevens-Johnson syndrome, and care should be taken to prevent complications, especially in the elderly population.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Contact Dermatitis and Allergies Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
International Journal of Risk & Safety in Medicine
Publisher
SAGE Publications
Volume
37
Issue
3
Pages
463–470
Publication date
17 February 2026
Language
EN